Sep-Oct '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

More on Enbrel and Cancer
from Shelah R.

Hello Ed. I just finished reading your Me, My Enbrel, My Cancer article.  My 34-year-old husband was taking Enbrel for about a year for psoriasis before he was suddenly diagnosed with seminoma type testicular cancer (a.k.a. germ cell cancer).  He had a very rare form that didn't start in the testicles so we didn't catch it like you did.  Instead he had tumors throughout his lungs, liver, and a hip bone before he showed symptoms (back pain and sudden coughing up blood).  He was totally healthy before this and had actually done a pretty difficult hike in Yosemite about a month before his diagnosis. He died on June 13, 2008, about 6 weeks after his diagnosis. We are expecting our first baby in October this year.

I don't know if you've seen some of the recent articles, but on June 4, 2008, the FDA decided to investigate the link between Enbrel use and cancers.  Anyways — I know it’s been a while since you wrote your article, but I thought I'd let you know that you were on to something: Your cancer very well may have been linked to Enbrel use.  I know my husband's doctors said that it was usually linked with lymphoma, but acknowledged that it could lead to tumor growth.  Now the FDA is finally looking into it.

I wonder if there are more out there using the same type of medication for psoriasis and if there is something we can do to warn people.  -Shelah R.

*****

Ed's Response:  Your experience has been awful, Shelah. I stood at my office window for many minutes after I read your email and tried to sort out my feelings, my reaction. Your loss is profound. Your strength and courage in writing us honors AND humbles me.

I located this document at the FDA web site:

Early Communication About an Ongoing Safety Review of Tumor Necrosis Factor (TNF) Blockers (marketed as Remicade, Enbrel, Humira, and Cimzia)

Posted on June 4 this year, this article focuses on cases of cancer in children that have used TNF blockers (of which Enbrel is only one of several). The National Psoriasis Foundation wrote about this and provides the same link.

Lots to think about. Lots to keep eyes on.

Any association between Enbrel and my cancer was easily dismissed as my testicular cancer was diagnosed only 28 days after I started using Enbrel. (Though seminoma-type testicular cancer is fast growing, my doctors thought 28 days was too fast. Given the size of the organ when it was finally noticed and subsequently diagnosed, my gut tells me it had been cancerous for far longer. Might Enbrel have hastened the growth of my cancer? That’s another question.) As you wrote, your husband, on the other hand, had been using Enbrel for about a year.

Haven't there been comments of late about a possible interrelatedness between various cancers and a wide swath of immunosuppressive drugs? If there have been, if there is a larger consideration going on here, increases in cancer among immunosuppressive drug users makes a sort of intuitive sense to me. If I understand cancer in general, it is a disease wherein our own cells are somehow mutated and multiply in adverse abundance. One of the types of threat our immune systems are supposed to detect and thwart. The more we try to mitigate or modify our immune responses … well … in retrospect is isn't surprising that bad things find nooks and crannies in which to take root.

My doctors were uniform in their assurances to me that testicular seminoma cancer was "among the most commonly cured" and "least likely" to suggest future cancer problems. Obviously I did not have the variety that took your husband so brutally. Nonetheless, I was treated for cancer "one stage more advanced than I exhibited," and returned to the oncologist for three years for follow-up tests. However, health insurers behave with a great deal more uncertainty, which is to say they either decline to insure me at all, or do so with prohibitive deductibles and co-pays.

When it comes to warning people, we are doing now what we can do and, I believe, what we should do. Are we suggesting that using biologics to thwart psoriasis is risky behavior and may cause cancer? Well we know that far more people have used Enbrel for far longer than me or your husband and, so far at least, have not contracted cancer. So, the only thing we can fairly say is be aware that it has happened and increase your own vigilance accordingly.

Thanks again for sharing your story, Shelah. My heart and mind are with you. Be well and have a happy, healthy baby. -Ed

This Month's Mail | Archives

www.flakehq.com